Michigan, 2014

Lake-Effect Snow in Michigan, November 16, 2014

November 16, 2014 · NWS APX · 1 event in 1 county or zone

Cold air remained in place across the region. Persistent southwest flow over northern Lake Michigan interacted with weak upper level disturbances to produce bursts of heavier lake effect snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold air remained in place across the region. Persistent southwest flow over northern Lake Michigan interacted with weak upper level disturbances to produce bursts of heavier lake effect snow. One burst occurred early on the 16th, when 16 to 18 inches of very fluffy lake effect snow fell on Brutus and Conway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 15, 11:45 PM EST, 15 minutes earlier.

Area forecast discussion, Nov 15, 11:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1145 PM EST SAT NOV 15 2014

.SYNOPSIS...
ISSUED AT 408 PM EST SAT NOV 15 2014

A WEAK DISTURBANCE PASSING THROUGH THE AREA TONIGHT AND SUNDAY WILL
BRING ANOTHER ROUND OF ACCUMULATING LAKE EFFECT SNOW TO PARTS OF THE
AREA...WITH LIGHTER SNOWS ELSEWHERE. ADDITIONAL LAKE EFFECT SNOW
SHOWERS AND ANOTHER BLAST OF COLD AIR WILL RETURN TO START NEXT
WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 408 PM EST SAT NOV 15 2014

OVERVIEW: BROAD HIGH PRESSURE IS CENTERED ACROSS THE OHIO VALLEY
THIS AFTERNOON WITH FAIRLY DRY AIR EXTENDING UP THROUGH THE GREAT
LAKES...AND WSW LOW LEVEL MEAN FLOW ACROSS NRN MICHIGAN. LINGERING
LAKE EFFECT SNOWS CONTINUE...AS USUAL...BUT HAVE BEEN DWINDLING AWAY
OVER THE LAST FEW HOURS...LIKELY AIDED BY DAYTIME HEATING/MIXING
SUCH AS IT IS.

UPSTREAM...LOW AMPLITUDE SHORT WAVE NOW IN THE PROCESS OF ADVANCING
OUT INTO THE CENTRAL/NRN PLAINS. AIDED BY A STRENGTHENING UPPER JET
CORE DEVELOPING ACROSS THE MIDWEST AND WEAK WARM ADVECTION FORCING
AHEAD OF THE WAVE...BROAD AREA OF LIGHT SNOWFALL HAS BEEN STEADILY
ADVANCING ACROSS THE MIDWEST TOWARD THE LOWER LAKES.

TONIGHT...NO BIG CHANGES IN PREVIOUS EXPECTATIONS. SHORT WAVE WILL
ADVANCE ACROSS THE MIDWEST AND INTO THE LOWER LAKES...TONIGHT
THROUGH SUNDAY MORNING. MEANWHILE...STRONG UPPER JET CORE (NEAR 130
KNOTS) EXPECTED TO DEVELOP ACROSS THE LOWER LAKES THROUGH SUNDAY
MORNING. COMBINED WITH THE SHORT WAVE FORCING AND WEAK-ISH WARM
ADVECTION...BATCH OF LIGHT SNOWFALL WILL SPREAD UP INTO NRN LOWER
MICHIGAN INTO THE STRAITS THROUGH THE COURSE OF THE EVENING HOURS
BEFORE TRAILING OFF EARLY SUNDAY MORNING. EXACT NRN EXTENT OF THE
SNOWFALL IS A CLOSE CALL...AND RIGHT NOW HAVE IT SOMEWHERE JUST NORTH
OF THE STRAITS WITH PRECIP TRAILING OFF BEFORE THE SOO/WHITEFISH
BAY. BUT EVENING SHIFT MAY NEED TO MAKE TWEAKS TO THIS PART OF THE
FORECAST AS THE EVENT UNFOLDS. ALL TOLD...A LIGHT SNOW ANTICIPATED
WITH AMOUNTS IN THE 1 TO 2 INCH RANGE.

LAKE ENHANCEMENT...AS MENTIONED ABOVE...ONGOING WSW LAKE EFFECT SNOW
SHOWERS HAVE DWINDLED HERE THIS AFTERNOON. BUT OF COURSE AS DEEPER
SYNOPTIC MOISTURE/FORCING PRESSES INTO THE REGION...LAKE
EFFECT/ENHANCED SNOW SHOWERS WILL TAKE OFF AGAIN THIS AFTERNOON AND
PERSIST OVERNIGHT. PERSISTED WSW FLOW/LONGER FETCH LENGTHS AND A
DECENT LOW LEVEL CONVERGENCE SIGNAL ACROSS NRN LAKE MICHIGAN
SUGGESTS AREAS ACROSS EMMET/CHEBOYGAN COUNTIES AND JUST INTO EASTERN
UPPER MICHIGAN WILL SEE THE HEAVIEST SNOW SHOWERS WHERE 3 TO 5
INCHES IS CERTAINLY A REASONABLE FORECAST TONIGHT (ALONG WITH MORE
TOMORROW MORNING). BUT ALSO CONCERNED THAT LOCATIONS ALONG LAKE
MICHIGAN FROM LEELANAU COUNTY TO MANISTEE COUNTY MAY SEE SOME DECENT
SNOW AS WELL...BETTER THAN 3 INCHES TONIGHT. SO...PLAN TO ADD THOSE
3 COUNTIES INTO AN ADVISORY ALSO.

.LONG TERM...(SUNDAY THROUGH SATURDAY)
ISSUED AT 408 PM EST SAT NOV 15 2014

HIGH IMPACT WEATHER POTENTIAL: LAKE SNOW CONTINUING INTO SUNDAY.
FRONTAL PASSAGE ON SUNDAY NIGHT/MONDAY WITH LAKE EFFECT THROUGH THE
NEXT COUPLE OF PERIODS.

FORECAST CHALLENGES: HOW WILL THE FRONTAL PASSAGE AFFECT THE LAKE
EFFECT BANDS.

OVERVIEW(ANALYSIS AND FORECAST)...THE SOUTHWEST FLOW EVENT WILL
CONTINUE INTO THE STRAITS THROUGH THE DAY WITH SOME WIND FLOW
CHANGES AS THE FRONT APPROACHES. SUNDAY NIGHT, THE FRONT WILL BEGIN
TO PUSH INTO THE REGION. THE MAIN IDEA WILL BE THAT AS THE FRONT
MOVES INTO THE REGION THE SW FLOW BANDS WILL BE PUSHED TOGETHER AND
THEN PUSHED ONSHORE AS THE FRONT PUSHES INTO THE REGION BY 12Z
MONDAY, THE W FLOW SHOULD BE BACK IN PLACE THROUGH THE DAY, THEN NW
FLOW MONDAY NIGHT AS A SECONDARY TROUGH PUSHES THE BANDS INTO THE
REGION. THEN MONDAY NIGHT A CONSISTENT NW FLOW SNOW. TUESDAY THE
WINDS SHIFT BACK TO THE W AGAIN. LOOKS LIKE ANOTHER SW FLOW EVENT ON
WEDNESDAY, WHICH WILL MORPH INTO MORE LAKE EFFECT SNOW ON THURSDAY.
LOOKS LIKE FRIDAY THE SNOW WILL STOP AND SATURDAY WILL REMAIN DRY.

(11/16)SUNDAY...SOUTHWEST FLOW WITH THE WINDS AROUND 240-230 THROUGH
THE DAY. TEMPERATURES WARM A TOUCH AT 850 MB, BUT WHEN THEY START
AROUND -13C AND DROP TO -10C IT'S NOT A BIG DEAL WITH THE +7C WATER
TEMPERATURES UPSTREAM IN C AND N LAKE MICHIGAN (DELTA T BETWEEN 17-
19C). MOISTURE THROUGH THE DAY WILL BE GOOD WITH A THE 850-700 MB
LAYER RH BETWEEN 70% AND 90% AS WELL. PUSHED THE AMOUNTS UP MORE,
ESPECIALLY IN E UPPER AND ALONG THE SHORE LINE OF NW LOWER SOUTH OF
M-72.

SUNDAY NIGHT...THEN THE FRONT MOVES THROUGH. AS MENTIONED IN THE
OVERVIEW, THIS WILL PROBABLY CAUSE THE BANDS TO MERGE, BRINGING A
GOOD AMOUNT OF CONVERGENCE WITH THE CLOUDS. AS WE HAVE SEEN IN THE
PAST, THE PROBLEM BECOMES WHICH PART OF THE LINE WILL DROP THE
HEAVIEST SNOW. WITH THE 850 MB TEMPERATURES COOLING AGAIN TO -15C BY
12Z MONDAY, AND GOOD SYNOPTIC LIFT JUST AHEAD OF THE FRONT, THE
ATMOSPHERE BECOMES PRIMED FOR SOMEBODY TO RECEIVE A HEAVY
ACCUMULATION. SO TRIED TO BE GENERAL WITH EVERY BODY ALONG THE LAKE
MICHIGAN SHORE GETTING 2 TO 5, BUT EXPECTING THAT SOMEONE, DEPENDING
HOW THIS EVOLVES, COULD GET 6+" SOMEWHERE ALONG LAKE MICHIGAN. ONCE
INLAND, THE BANDS SHOULD DIMINISH AS THE WINDS BEHIND THE FRONT
REALIGN TO BECOME WEST BANDS BY 12Z.

(11/17)MONDAY...1000-850 MB STREAMLINE ARE MORE OR LESS WEST THROUGH
MOST OF THE DAY WITH THE SECONDARY TROUGH NOT EXPECTED UNTIL LATE
AFTERNOON/EARLY EVENING. THIS WILL PUT MOST OF THE SNOW FALL ALONG
THE LAKE SHORE. WITH GREEN BAY OPEN, WON'T BE SURPRISED, IF WE GET A
GREEN BAY/LITTLE TRAVERSE BAY BAND TO GET GOING AND THUMP SOMEONE
DOWN STREAM. HOWEVER, UNTIL THE MODELS GET TOGETHER AND HAVE MORE
CONSISTENT LOOK ON THE WIND DIRECTIONS, THEN WILL GO WITH THE
GENERAL AMOUNTS WITH THE IDEA OF THE BEST AMOUNTS NEAR THE TIP OF
THE MIT.

MONDAY NIGHT...MODEL SHOW AROUND A 310 DIRECTION DURING THE EVENING
AND OVERNIGHT, AND WITH THE 85-90% RH IN THE 850-700 MB LAYER AND
850 MB TEMPERATURES OF 15C, WILL EXPECT GOOD NW BAND TO BEGIN TO
FORM, MAYBE NNW BANDS, IF THE NAM IS RIGHT.

(11/18)TUESDAY...TEMPERATURES AND MOISTURE AT 850 MB AND IN THE 850-
700 MB LAYER, CONTINUE TO BE GOOD. HOWEVER, THE ISSUE BECOMES THE
WINDS SHIFTING ALMOST 60 DEGREES THROUGH THE DAY. SO WILL SEE SOME
GOOD CONVERGENCE BANDS, ONLY TO BREAK UP AND THEN REFORM AND BE
PUSHED SOMEWHERE ELSE. EXPECTING LIGHT TO MODERATE AMOUNTS AS THE
SYSTEM MOVE THROUGH THE REGIONS. OVERNIGHT, THE SOUTH WEST FLOW
SLOWS THINGS DOWN, BUT THE TEMPERATURES AND MOISTURE STILL REMAIN
GOOD. SO WILL EXPECT THAT THERE WILL BE SOME LIGHT TO MODERATE
AMOUNTS.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...(11/19)WEDNESDAY...FRONT
MOVES INTO THE REGION AND WILL HAVE A SIMILAR SCENARIO TO SUNDAY AS
THE FRONT MOVES THROUGH. THEN A WEST OR WNW FLOW DEPENDING ON THE
MODEL. (11/20)THURSDAY...MODELS AGREE ON SNOW, BUT GFS IS NW, AND
ECMWF IS SW. BOTH STILL GOOD FOR SNOW. (11/21)FRIDAY...ECMWF GETS
INTO A POST FRONTAL NW FLOW, THE GFS GETS INTO A DRY WESTERLY FLOW.
SO SNOW IS POSSIBLE, SO CHANCE POPS. HOWEVER, THE RIDGE AXIS MOVES
THROUGH THE REGION SO THE SNOW SHOULD SHUT OF OVERNIGHT.
(11/22)SATURDAY...THE SNOW STOPS AND...IT WARMS UP? BOTH MODELS WARM
THE 850 MB TEMPERATURES. ALTHOUGH THE GFS HAS THE 0C 850 MB LINE
THROUGH TVC, WHILE THE ECMWF IS STILL AROUND -10C BY 00Z/SUN. WE'LL
SEE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1145 PM EST SAT NOV 15 2014

MAINLY MVFR/IFR CONDITIONS ARE EXPECTED OVERNIGHT INTO SUNDAY AS
WIDESPREAD SNOW CONTINUES ACROSS NRN LWR MICHIGAN AHEAD OF LOW
PRESSURE LIFTING THRU THE GREAT LAKES REGION. LOCATIONS ALONG THE
LAKE MICHIGAN SHORELINE (MAINLY PLN AND MBL) WILL RECEIVE SOME
LAKE ENHANCEMENT...AND THUS LOWER VSBYS/CIGS AND HIGHER SNOW
AMOUNTS. SW WINDS WILL REMAIN AROUND 10 KTS THRU THE TAF FORECAST
PERIOD...WITH A FEW HIGHER GUSTS POSSIBLE.

&&

.MARINE...
ISSUED AT 408 PM EST SAT NOV 15 2014

GUSTY WSW WINDS WILL CONTINUE INTO EARLY EVENING BEFORE TRAILING
OFF TONIGHT THROUGH SUNDAY. MARGINAL SMALL CRAFT ADVISORY GUSTS
STILL OCCURRING ACROSS THE NRN PART OF LAKE MICHIGAN INTO THE
STRAITS AND WILL PERSIST FOR A FEW MORE HOURS. BUT MARINE
HEADLINES WILL LIKELY BE ALLOWED TO DROP OFF LATER TONIGHT AND
REMAIN THAT WAY THROUGH SUNDAY.

STRONGER WINDS RETURN LATE SUNDAY/SUNDAY NIGHT AND ADDITIONAL
MARINE HEADLINES WILL LIKELY BE NEEDED. LOOKING FURTHER
AHEAD...GALE FORCE WIND GUSTS MAY OCCUR AGAIN LATE MONDAY INTO
TUESDAY OF NEXT WEEK AS ANOTHER BLAST OF COLD AIR SPREADS INTO THE
REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL NOON EST SUNDAY FOR MIZ008-
     015>017.

     WINTER WEATHER ADVISORY UNTIL NOON EST SUNDAY FOR MIZ020-025-031.

LH...NONE.
LM...NONE.
LS...NONE.
&&

SYNOPSIS...MJG
SHORT TERM...ADAM
LONG TERM...JSL
AVIATION...MLR
MARINE...JSL
Hazardous weather outlook, Nov 15, 10:15 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EST SAT NOV 15 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-161200-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1015 PM EST SAT NOV 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...OVERNIGHT.

ACCUMULATING SNOW WILL CONTINUE TO IMPACT THE STRAITS REGION...FAR
SOUTHEAST UPPER MICHIGAN AND PORTIONS OF NORTHWEST LOWER MICHIGAN
OVERNIGHT. SEE THE ONGOING ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOW IS EXPECTED SUNDAY MORNING IN THE STRAITS
REGION...FAR SOUTHEAST UPPER MICHIGAN AND PORTIONS OF NORTHWEST
LOWER MICHIGAN. SEE THE ONGOING ADVISORY FOR FURTHER DETAILS.

ANOTHER REINFORCING SHOT OF ARCTIC AIR WILL ARRIVE LATE MONDAY INTO
TUESDAY. THIS WILL BRING A PERIOD OF HEAVY LAKE EFFECT SNOWS TO THE
SNOWBELTS.

GALE FORCE WIND GUSTS ARE POSSIBLE ON THE GREAT LAKES LATE MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Emmet

When
November 16, 12:00 AM EST to 11:00 AM EST
Where
Emmet forecast zone
Reported by
Broadcast Media
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550285.